Heavy Rain, Sedgwick
- When
- June 18, 5:00 AM CST to June 19, 5:00 AM CST
- Where
- Sedgwick County, 4.59 mi ESE of Eastborough
- Reported by
- CoCoRaHS
- Coordinates
- 37.680, -97.170
This is a 24 hour total.
Large hail, powerful winds, and heavy rains plagued the area on the 18th. Hail up to the size of tennis balls were reported along with 70 plus mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Large hail, powerful winds, and heavy rains plagued the area on the 18th. Hail up to the size of tennis balls were reported along with 70 plus mph winds. Copious amounts of rain also fell with flash flooding being an issue and several locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 18, 2:20 AM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 320 AM CDT Tue Jun 18 2019 .SHORT TERM...(Today through Thursday night) Issued at 313 AM CDT Tue Jun 18 2019 A upper level short wave currently over western Kansas will move slowly eastward towards central Kansas by this afternoon. Showers and embedded thunderstorms associated with this wave will gradually slide eastward into central Kansas early this morning. A decrease in coverage is possible this morning before more robust re-development tries to ensue for this afternoon into tonight. Some short range models are showing afternoon convection congealing along the surface front in central Kansas. This scenario would generate a more pronounced cold pool and the beginning evolution of liner development. Corfidi vectors/mean flow aloft suggest activity would have a southeast direction. Favorable 0-3km bulk shear magnitude/vectors in a west to east orientation could increase potential for damaging winds, especially for any linear activity with a southeast movement into the more unstable areas. At this juncture it looks like southern Kansas has the better potential to witness more daytime heating and becoming more unstable. Locally heavy rainfall is still possible tonight, however with a forward propagation of storms expected this could limit widespread flooding. Showers/storms look to linger across eastern Kansas for early Wednesday as slow moving upper level wave still has some influence over the area. Mild upper level ridging should suppress thunderstorm development on Thursday with warmer temperatures returning to Kansas. .LONG TERM...(Friday through Monday) Issued at 313 AM CDT Tue Jun 18 2019 Much warmer temperatures will spread across the area on Friday with daytime highs possibly reaching into the upper 90s for locations in central Kansas. Dry weather looks to prevail during the day on Friday, with models showing very warm EML(elevated mixed layer) prohibiting thunderstorm development across central/southern Kansas. Thunderstorm chances could clip parts of eastern Kansas Friday night but the bulk of the activity should remain north. Long range models show a stalled out frontal boundary for Saturday with a deeper more pronounced short wave ejecting eastward from the Rockies into Nebraska. A very unstable airmass along the frontal boundary looks to be ignited with more widespread convection due to cooler air aloft breaking down the strong EML on Saturday. Wind speeds will also increase aloft over the region, therefore severe weather chances look more likely on Saturday. There is some uncertainty on position of surface front and precipitation chances for Sunday/Monday, especially if convection becomes widespread Saturday night. A more stabilized airmass could be the result for Sunday and Monday with dry weather possible. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1129 PM CDT Mon Jun 17 2019 Except for some patchy MVFR stratus and fog early Tuesday morning in southeast Kansas, VFR conditions expected across the rest of the forecast area. Elevated convection is expected to move into or develop across central Kansas Tuesday morning, though the greater risk for surface based storms is expected along and west of the Kansas turnpike late Tuesday afternoon/evening. Some of which could be severe. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 64 79 61 / 40 80 10 10 Hutchinson 81 62 78 60 / 60 90 10 0 Newton 81 63 78 60 / 60 90 10 10 ElDorado 82 64 78 60 / 40 90 20 10 Winfield-KWLD 83 64 80 61 / 30 80 10 10 Russell 76 59 77 59 / 70 70 10 10 Great Bend 77 60 78 60 / 60 70 10 0 Salina 77 62 77 60 / 80 90 10 10 McPherson 79 62 77 60 / 70 90 10 10 Coffeyville 85 67 82 63 / 10 90 40 10 Chanute 83 65 80 61 / 10 90 40 10 Iola 83 65 80 60 / 10 90 40 10 Parsons-KPPF 84 66 81 62 / 10 90 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 512 AM CDT Tue Jun 18 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 512 AM CDT Tue Jun 18 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorms will be possible across central Kansas this morning, however severe weather is not expected with this morning activity. Additional thunderstorms will redevelop this afternoon and become more numerous through the late evening hours. Severe weather is likely with the primary risk being damaging winds of 60 to 75 mph across south central Kansas. Large hail and locally heavy rainfall will be possible area-wide. A few rivers and creeks remain high, though below flood stage, across central Kansas. Please refer to the river statements for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms may continue across Southeast Kansas on Wednesday. Strong or severe storms are not expected. Scattered thunderstorms remain possible for all areas from Thursday night through Sunday. The greatest severe thunderstorm potential looks to affect the region on Saturday. Please watch for further updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across much of the region for this afternoon through the late evening hours. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The Wichita radar (KICT), 24 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
16 hail, 12 heavy rain, 7 flash flood, 5 flood, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
This is a 24 hour total.
This is a 24 hour total.
This is a 24 hour total.
This is a 24 hour total.
This is a 24 hour total.
This is a 24 hour total.
This is a 24 hour total.
This is a 24 hour total.
This is a 24 hour total.
This report was via mPING of minor street flooding on the north side of town.
Report was near Maple and Ridge.
Report was near 21st and Ridge.
Reported near 21st and Ridge.
Reported by a trained spotter.
Report came in via mPING.
Report from 29th and Rock.
Report from 29th and Webb.
Report from K96 and 21st.
The mPING report was of minor street flooding near Maize.
This was an estimated wind gust. Pea sized hail and torrential rain was also reported.
A few roads were being reported to the northwest of El Dorado.
Several reports of nuisance flooding were being reported in the Wichita metro area. These are the typical low lying area.
A semi truck was blown over on highway 54 east of Augusta.
Significant flooding with roads under water were being reported at the intersection of Woodlawn and 13th street.
Three to four feet of water was covering the westbound lanes of Kellogg and Woodlawn. The road was closed.
The report of flash flooding was recieved via mPING.
Nuisance flooding reported via mPING.
Wind damage was reported via mPING.
One to two feet of water was swiftly flowing across Andover Rd. just south of Kellogg.
Significant flooding was reported with roads near I-235 and MacArthur were under water. Cars were turning around to avoid the area. This reported was relayed via Twitter.
Report of estimated winds was received via Facebook.
A deputy reported that the main road heading west out of Howard was covered with swiftly flowing water in multiple places which made them impassable.
A water rescue was needed along 3400 road just south of Liberty. The car was in high water and was sinking.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838206, 838207, 838208, 838209, 838210, 838211, 838212, 838213, 838214, 838173, 838185, 838186, 838187, 838188, 838184, 838191, 838192, 838193, 838194, 838195, 838196, 838174, 838218, 838177, 838179, 838197, 838215, 838198, 838159, 838160, 838199, 838163, 838203, 838204, 838205, 838183, 838216, 838200, 838164, 838165, and more.